Export file:

Format

  • RIS(for EndNote,Reference Manager,ProCite)
  • BibTex
  • Text

Content

  • Citation Only
  • Citation and Abstract

Modeling the effect of information campaigns on the HIV epidemic in Uganda

1. Department of Mathematics & Computer Science, Xavier University, Cincinnati, OH 45207-4441
2. Department of Mathematics, University of Tennessee, Knoxville, TN 37996-1300
3. Department of Information Studies, University of Sheffield, Sheffield S1 4DP
4. Product Safety Commission, 4330 East West Highway, Bethesda, MD 20814

The increasing prevalence of HIV/AIDS in Africa over the past twenty-five years continues to erode the continent's health care and overall welfare. There have been various responses to the pandemic, led by Uganda, which has had the greatest success in combating the disease. Part of Uganda's success has been attributed to a formalized information, education, and communication (IEC) strategy, lowering estimated HIV/AIDS infection rates from 18.5% in 1995 to 4.1% in 2003. We formulate a model to investigate the effects of information and education campaigns on the HIV epidemic in Uganda. These campaigns affect people's behavior and can divide the susceptibles class into subclasses with different infectivity rates. Our model is a system of ordinary differential equations and we use data about the epidemics and the number of organizations involved in the campaigns to estimate the model parameters. We compare our model with three types of susceptibles to a standard SIR model.
  Figure/Table
  Supplementary
  Article Metrics

Keywords differential equations; epidemic model; HIV education campaign

Citation: Hem Joshi, Suzanne Lenhart, Kendra Albright, Kevin Gipson. Modeling the effect of information campaigns on the HIV epidemic in Uganda. Mathematical Biosciences and Engineering, 2008, 5(4): 757-770. doi: 10.3934/mbe.2008.5.757

 

This article has been cited by

  • 1. Anuj Kumar, Prashant K. Srivastava, Yasuhiro Takeuchi, Modeling the role of information and limited optimal treatment on disease prevalence, Journal of Theoretical Biology, 2017, 414, 103, 10.1016/j.jtbi.2016.11.016
  • 2. A. K. Misra, Rajanish Kumar Rai, A Mathematical Model for the Control of Infectious Diseases: Effects of TV and Radio Advertisements, International Journal of Bifurcation and Chaos, 2018, 28, 03, 1850037, 10.1142/S0218127418500372
  • 3. Benjamin Levy, Christina Edholm, Orou Gaoue, Roselyn Kaondera-Shava, Moatlhodi Kgosimore, Suzanne Lenhart, Benjamin Lephodisa, Edward Lungu, Theresia Marijani, Farai Nyabadza, Modeling the role of public health education in Ebola virus disease outbreaks in Sudan, Infectious Disease Modelling, 2017, 2, 3, 323, 10.1016/j.idm.2017.06.004
  • 4. F. Nyabadza, Z. Mukandavire, S.D. Hove-Musekwa, Modelling the HIV/AIDS epidemic trends in South Africa: Insights from a simple mathematical model, Nonlinear Analysis: Real World Applications, 2011, 12, 4, 2091, 10.1016/j.nonrwa.2010.12.024
  • 5. FARAI NYABADZA, CHRISTINAH CHIYAKA, ZINDOGA MUKANDAVIRE, SENELANI D. HOVE-MUSEKWA, ANALYSIS OF AN HIV/AIDS MODEL WITH PUBLIC-HEALTH INFORMATION CAMPAIGNS AND INDIVIDUAL WITHDRAWAL, Journal of Biological Systems, 2010, 18, 02, 357, 10.1142/S0218339010003329
  • 6. Lixia Zuo, Maoxing Liu, Jinqiang Wang, The Impact of Awareness Programs with Recruitment and Delay on the Spread of an Epidemic, Mathematical Problems in Engineering, 2015, 2015, 1, 10.1155/2015/235935
  • 7. Kangbo Bao, Qimin Zhang, Stationary distribution and extinction of a stochastic SIRS epidemic model with information intervention, Advances in Difference Equations, 2017, 2017, 1, 10.1186/s13662-017-1406-9
  • 8. A.K. Misra, Anupama Sharma, J.B. Shukla, Stability analysis and optimal control of an epidemic model with awareness programs by media, Biosystems, 2015, 138, 53, 10.1016/j.biosystems.2015.11.002
  • 9. Anuj Kumar, Prashant K. Srivastava, Anuradha Yadav, Delayed Information Induces Oscillations in a Dynamical Model for Infectious Disease, International Journal of Biomathematics, 2019, 10.1142/S1793524519500207
  • 10. C. S. Bornaa, Baba Seidu, M. I. Daabo, Mathematical Analysis of Rabies Infection, Journal of Applied Mathematics, 2020, 2020, 1, 10.1155/2020/1804270

Reader Comments

your name: *   your email: *  

Copyright Info: 2008, , licensee AIMS Press. This is an open access article distributed under the terms of the Creative Commons Attribution Licese (http://creativecommons.org/licenses/by/4.0)

Download full text in PDF

Export Citation

Copyright © AIMS Press All Rights Reserved